Hail, Pulaski
- When
- June 13, 12:10 PM EST
- Where
- Pulaski County, 0.88 mi SW of Dublin
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 37.110, -80.710
High pressure centered to the south of the region provided ample moisture and warmer than normal temperatures for mid-June. A pronounced upper-level storm system to the west of the region would be the trigger to induce afternoon thunderstorms through much of the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
High pressure centered to the south of the region provided ample moisture and warmer than normal temperatures for mid-June. A pronounced upper-level storm system to the west of the region would be the trigger to induce afternoon thunderstorms through much of the region. Some of the storms became severe producing damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 13, 8:38 AM EST, 3 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Blacksburg VA 938 AM EDT Tue Jun 13 2017 .SYNOPSIS... Strong High Pressure centered along the southeast Atlantic coast will provide summer-like weather with very warm, hazy, and humid conditions. Increasing moisture will lead to a daily threat of showers and thunderstorms. && .NEAR TERM /THROUGH TONIGHT/... As 938 AM EDT Tuesday... Convection associated with upper low/shortwave developed across West Virginia this morning similar to what yesterday NAM indicated. Storms at this time have been slow moving and back building to our west. With the higher pwats values around 1.5 inches and mean wind less than 15 kts, some of these storms could contain heavy rains. With Day One convective outlook highlighting general thunderstorms for forecast area, we will still have to monitor for pulse severe thunderstorms in the east with wind potential as modified morning rnk 12z sounding showed healthy dcapes. High pressure centered off the southeast Atlantic coast will continue a warm moist southwesterly flow of air across the region. Increasing CAPE today will result in scattered to numerous shower and thunderstorm coverage anticipated. Tried to shape the timing with earliest convection over the ridges, then it travels eastward into piedmont during the afternoon and evening hours. For this morning updated modified temperatures with latest surface obs and leaned to glamp. In general, running a little warmer on temperatures this morning into this afternoon. More adjustments as the day progress with more active day expected. AS of 500 AM EDT Tuesday... High pressure centered just off the southeast Atlantic coast will provide a warm moist southwesterly flow of air across the region. Forecast soundings indicate increasing CAPE with scattered to numerous shower coverage anticipated for the next several days. For today, weak twist in the water vapor imagery is centered over the forecast area. This shortwave feature is caught within the upper ridge, and will provide ample lift for scattered to numerous showers and thunderstorms. HiRes models suggest little cap compared to yesterday with activity blossoming before noon per increasing mid-level instability. Potential exists for slow moving pulse storms as SBCAPE increases into the 2000-2500 j/kg range for this afternoon. Forecast PWATs AOA 1.5 and mean wind less than 15 kts suggest potential for heavy rainers where storms do occur. Temperatures today will be very similar to yesterday with highs of 85 to 92 for the Roanoke Valley and east of the Blue Ridge and 75 to 84 across the higher elevations and mountain valleys. A few lingering showers may persist tonight, but overall coverage should decrease dramatically after loss of daytime heating. High dewpoints will promote a muggy feel to the air with readings in the 60s to near 70. These elevated dewpoints will also maintain warm overnight lows with minimum temperatures dipping no lower than the dewpoint readings. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... As of 500 AM EDT Tuesday... Looking to Wednesday, scattered showers and thunderstorms will again be in the forecast due to the combination of abundant moisture lifting northward along the Appalachian chain and strong daytime heating. Convection is expected to initially begin along the ridges during late morning and gradually spread during the afternoon, and culminate with possibly a broken line of thunderstorms moving southeast across the Piedmont during the evening as an upper level disturbance moves in from the Ohio River Valley. Despite weak upper level support, strong surface heating will push CAPE values during the afternoon in the 1500 to 2000 J/kg range, which will support pulse-variety strong to severe storms, capable of producing localized wind damage, in addition to hail. Light winds aloft will also promote slow storm movement, making for prolonged periods of heavy rain for some locations. Passage of the upper level disturbance and associated thunderstorms will help draw a cold front southward across the Piedmont late Wednesday and early Thursday, with winds eventually shifting more east-southeasterly by late morning as low pressure passes north of the Great Lakes. The upslope flow combined with instability aloft will support scattered on and off showers and thunderstorms across the mountains/foothills into the evening. Widespread cloud cover and scattered rainfall will support cooler afternoon high temperatures ranging from the mid 70s to the low 80s, and therefore stuck closer to the cool side of model guidance for the temperature forecast. Weather forecast models indicate that the front draped across the center of our region will drift northward on Friday/Friday night, but will still provide the focus for continued scattered on and off showers and thunderstorms areawide, with coverage increasing by mid Friday morning. Given weather forecast models trend of lifting warm fronts northward too quickly across the mid Atlantic, again stuck close to the cooler side of model guidance for Friday afternoon highs. && .LONG TERM /SATURDAY THROUGH MONDAY/... As of 500 AM EDT Tuesday... Our region will fall under the northern periphery a large upper level southeast U.S. ridge for most of the long term period, with heights beginning to fall late in the period as an upper trof moves into the Great Lakes into the Ohio Valley, with the GFS slightly faster with the approach of a cold front associated with this feature Monday. Surging 850mb temps will result in above normal temperatures Saturday-Monday and a continued chance for afternoon and evening storms. Depending on the timing of the arrival a cold front late in the long term period...storms could be more organized by Monday. && .AVIATION /13Z TUESDAY THROUGH SATURDAY/... As of 600 AM EDT Tuesday... A subtropical ridge of high pressure will remain along the southeast Atlantic Coast. This will support mainly VFR conditions through the TAF valid period with the exception of brief periods of scattered MVFR due to diurnally driven deep convection and patchy fog/haze. Anticipate scattered deep convection to develop over the mountains toward noon then drift east into the piedmont before dissipating near sunset. High confidence in ceilings, visibilities and winds during the taf period. Extended Aviation Discussion... Deep Gulf moisture will spread north and northeast from the Midsouth and Southeast U.S. into the Mid-Atlantic region through midweek. Expect an increase in diurnally driven showers and thunderstorms, with scattered coverage Tuesday. Scattered to numerous coverage is anticipated Wednesday as a backdoor cold front approaches from northern VA. This front will linger in the area through Thursday before retreating back to the north. A stronger cold front and upper-level disturbance will arrive from the west late in the week. Therefore, expect scattered to numerous convective activity, mainly during the afternoon and evenings, throughout the week beginning Wednesday. Wed-Fri offer the best opportunities for widespread showers and thunderstorms and extended periods of sub-VFR ceilings and visibilities. In addition, radiational late night/early morning fog will be on the increase once daily showers and thunderstorms commence, hence Wednesday morning onward. Unsettled weather continues into the weekend. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...KK/PM SHORT TERM...NF LONG TERM...PH AVIATION...PM
Hazardous Weather Outlook National Weather Service Blacksburg VA 629 AM EDT Tue Jun 13 2017 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-141030- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 629 AM EDT Tue Jun 13 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. However, a few strong storms are likely this afternoon. Slow movement will also lead to locally heavy rain and potential for poor drainage flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong storms are possible Wednesday, some marginally severe with the potential for damaging wind and large hail. Thunderstorms Thursday and into the weekend may also pulse into locally strong to marginally severe levels. However, the probability of widespread hazardous weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service BLACKSBURG VA
1142 AM EDT TUE JUN 13 2017
VAZ007-009-010-012-013-WVZ042-131630-
Tazewell-Pulaski-Bland-Wythe-Smyth-Mercer-
1142 AM EDT TUE JUN 13 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHWESTERN PULASKI...NORTHEASTERN SMYTH...TAZEWELL...BLAND...
NORTHERN WYTHE AND SOUTHWESTERN MERCER COUNTIES...
At 1141 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Rocky Gap to near Burkes Garden to near
Amonate. Movement was southeast at 15 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Bluefield...
Pulaski...
Wytheville...
Bland...
and Tazewell.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 3722 8170 3720 8168 3721 8156 3724 8151
3726 8150 3725 8148 3727 8145 3727 8142
3731 8140 3732 8137 3739 8134 3742 8127
3697 8070 3689 8093 3690 8139 3718 8181
TIME...MOT...LOC 1541Z 311DEG 12KT 3723 8110 3713 8137 3719 8170
LocontoSpecial Weather Statement
National Weather Service BLACKSBURG VA
1148 AM EDT TUE JUN 13 2017
VAZ010-011-013-WVZ042>044-131630-
Giles-Pulaski-Bland-Mercer-Summers-Monroe-
1148 AM EDT TUE JUN 13 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN PULASKI...GILES...NORTHEASTERN BLAND...SUMMERS...MERCER
AND WESTERN MONROE COUNTIES...
At 1147 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Sandstone to Dunns to near Coaldale.
Movement was southeast at 25 mph.
Wind gusts up to 50 mph and hail up to dime size are possible with
these storms.
Locations impacted include...
Princeton...
Pearisburg...
Hinton...
Narrows...
and Pembroke.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3751 8041 3726 8057 3709 8085 3742 8132
3742 8128 3745 8130 3750 8126 3751 8121
3757 8120 3760 8114 3759 8109 3764 8107
3772 8097 3770 8091 3767 8090 3768 8088
3774 8092 3777 8089 3781 8093 3784 8087
TIME...MOT...LOC 1547Z 319DEG 20KT 3777 8090 3752 8104 3739 8132
LocontoSpecial Weather Statement National Weather Service BLACKSBURG VA 1229 PM EDT TUE JUN 13 2017 VAZ012-013-016-017-131715- Pulaski-Floyd-Wythe-Carroll- 1229 PM EDT TUE JUN 13 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL PULASKI...SOUTHWESTERN FLOYD...EAST CENTRAL WYTHE AND NORTHEASTERN CARROLL COUNTIES... At 1229 PM EDT, a strong thunderstorm was located over Allisonia, moving southeast at 25 mph. Wind gusts up to 50 mph and dime size hail are possible with this storm. Locations impacted include... Hillsville... Willis... Allisonia... Patterson... and Indian Valley. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. LAT...LON 3694 8088 3703 8072 3680 8039 3669 8067 TIME...MOT...LOC 1629Z 317DEG 20KT 3693 8071 Loconto
Special Weather Statement
National Weather Service BLACKSBURG VA
105 PM EDT TUE JUN 13 2017
VAZ013-014-017-131800-
Pulaski-Floyd-Montgomery-
105 PM EDT TUE JUN 13 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN PULASKI...CENTRAL FLOYD AND SOUTHWESTERN MONTGOMERY
COUNTIES AND THE CITY OF RADFORD...
At 104 PM EDT, strong thunderstorms were clustered over Dublin,
moving east at 10 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Christiansburg...
Radford...
Pulaski...
and Dublin.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If you are on or near the northern half of Claytor Lake, get out of
the water and move indoors or inside a vehicle. Remember, lightning
can strike out to 10 miles from the parent thunderstorm. If you can
hear thunder, you are close enough to be struck by lightning. Move
to safe shelter now! Do not be caught on the water in a thunderstorm.
LAT...LON 3706 8078 3720 8073 3720 8071 3722 8067
3718 8029 3692 8039
TIME...MOT...LOC 1704Z 286DEG 10KT 3713 8067
LocontoThe Roanoke radar (KFCX), 40 km away, was scanning. The volume nearest the first event began at 17:10 UTC.
6 hail, 5 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gusts caused several large tree limbs to fall down at Auburn Hills Golf Club.
Thunderstorm wind gusts caused a tree to fall down on Riverland Road Southeast.
Thunderstorm wind gusts caused a tree to fall down on Dale Avenue.
Thunderstorm wind gusts caused a tree to fall down on Wayne Street.
Thunderstorm winds caused two trees to fall down near the intersection of Botetourt Road and Gala Loop Road.
Hail from thunderstorms fell at a business on Highway 29 for at least 10 minutes. Most of the hail reported was between 0.5 to 0.75 inches, but several of the stones were the size of a quarter or slightly larger.
Hail from thunderstorms ranging from pea to penny size fell at the cool breeze campground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703195, 701773, 703170, 703171, 703172, 703196, 703167, 703173, 703174, 703175, 703206.